Skip to main content Accessibility help
×
Home
  • Print publication year: 2005
  • Online publication date: September 2009

14 - Antiepileptic drug interactions in children

from Part IV - Drug interactions in specific patient populations and special conditions

Summary

This chapter reviews the characteristics of the various interactions between the various antiepileptic drugs (AEDs), including those that are in development and what is presently known regarding their mechanism. It highlights the benefits this knowledge can offer to optimize the treatment for each type of epilepsy in children. A number of AEDs have been shown to be effective as monotherapy for various types of epilepsy, in which they may therefore be administered as first-line drug. In infancy, Dravet syndrome may worsen with the addition of carbamazepine (CBZ), phenobarbital (PB), lamotrigine (LTG), or vigabatrin (VGB). The coadministration of AED and chemotherapeutic drugs (CTD) may lead either to reduced activity or increased toxicity of an AED. Although the rule of monotherapy as the strategy of choice clearly applies to the majority of pediatric patients suffering from epilepsy, it remains difficult to maintain it for patients with pharmacoresistant epilepsy.